Puerto Rico, 2012

Damaging Winds in Puerto Rico, October 30, 2012

October 30, 2012 · NWS SJU · 3 events in 3 counties and zones

A southwest to south low level flow transported occasional fragments of tropical moisture across the local area. This fairly moist flow along with local and diurnal effects was enough to aid in the development of isolated to scattered showers with strong thunderstorms across part of the northwest and north central sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A southwest to south low level flow transported occasional fragments of tropical moisture across the local area. This fairly moist flow along with local and diurnal effects was enough to aid in the development of isolated to scattered showers with strong thunderstorms across part of the northwest and north central sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Oct 30, 11:53 AM AST, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 30, 11:53 AM AST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1153 AM AST TUE OCT 30 2012

.UPDATE...THE NORTHWEST SWELLS PEAKED EARLY THIS MORNING AND ARE
NOW SLOWLY SUBSIDING. ALTHOUGH SWELLS PEAKED...BUOYS 41115 AND
41053 ARE STILL MEASURING SWELL HEIGHT OF 8 TO 11 FEET WITH PERIODS
OF 12 TO 15 SECONDS. THIS WILL RESULT IN BREAKING WAVE HEIGHT BETWEEN
12 AND 17 FEET...AND LOCALLY HIGHER IN EXPOSED AREAS. AS A RESULT...
MARINE CONDITIONS REMAIN EXTREMELY DANGEROUS FOR ALL MARINERS AND
PEOPLE ALONG THE NORTH AND WEST FACING COASTS OF PUERTO RICO...
CULEBRA AND THE NORTHERN U.S. VIRGIN ISLANDS. ATTM...A HIGH SURF
ADVISORY AND A COASTAL FLOOD ADVISORY WILL CONTINUE IN EFFECT FOR
THE WEST THROUGH NORTH AND NORTHEAST FACING COASTS OF PUERTO RICO...
CULEBRA AND NORTHERN USVI PENDING FURTHER UPDATES IF IT NEEDED. NO
CHANGES WERE MADE TO THE INHERITED FORECAST GRIDS AT THIS TIME.

&&

.AVIATION UPDATE...NO CHANGES TO PREVIOUS DISCUSSION. OVERALL VFR
CONTINUES THROUGH THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 610 AM AST TUE OCT 30 2012/

SYNOPSIS...MID TO UPPER HIGH PRESSURE RIDGE EAST OF THE ISLANDS
WILL REMAIN THE DOMINANT FEATURE ACROSS THE NORTHEAST CARIBBEAN
THROUGH THE END OF THE WEEK. WINDS FROM THE SOUTH AND SOUTHEAST WILL
CONTINUE TRANSPORTING MOISTURE AND SCATTERED SHOWERS ACROSS THE
REGION THROUGH AT LEAST WEDNESDAY. LARGE...LONG PERIOD NORTHWEST
SWELLS WILL CONTINUE TO AFFECT THE LOCAL AREA THROUGH EARLY
WEDNESDAY.

DISCUSSION...WINDS HAVE SHIFT MORE SOUTHERLY THIS MORNING...AND
WILL CONTINUE TO SHIFT EVEN MORE SOUTHEASTERLY THROUGHOUT THE DAY.
THIS WILL RESULT IN SLIGHT DECREASE IN MAX TEMPERATURES THIS
AFTERNOON ALONG THE NORTH COAST OF PUERTO RICO. IN THE
MEANTIME...SHOWERS WILL CONTINUE TO MOVE FROM TIME TO TIME OVER
THE SOUTHERN SECTIONS OF PUERTO RICO DURING THE MORNING
HOURS...WITH THE DEVELOPMENT OF SHOWERS WITH ISOLATED THUNDERSTORM
EXPECTED ALONG THE CORDILLERA CENTRAL OF PUERTO RICO.

COMPUTER MODELS SUGGEST...AN UPPER LEVEL RIDGE WILL REMAIN THE
DOMINATE WEATHER FEATURE ACROSS THE NORTHEAST CARIBBEAN THROUGH THE
END OF THE WEEK. ALSO...PRECIPITABLE WATER VALUES WILL DECREASE BY
TOMORROW AND THURSDAY AS A DRIER AIR MASS MOVES OVER THE REGION.
PW VALUES WILL RANGE FROM 1.5 TO 1.75 INCHES FOR MOST OF THE
WEEK...WITH THETA-E VALUES AT 700MB EXPECTED TO DROP NEAR 322K BY
THURSDAY. ALL THESE FACTOR...WILL RESULT IN LESS CHANCES OF
SHOWERS NEXT FEW DAYS ACROSS THE LOCAL ISLANDS. IN THE LONG
TERM...NO SIGNIFICANT WEATHER EVENTS ARE FORECAST TO AFFECT THE
REGION AT THIS TIME.

AVIATION...PUERTO RICO AND THE U.S. VIRGIN ISLANDS REMAIN UNDER A
MOIST FLOW OUT OF THE SOUTHWEST. BUT CONDS ARE RELATIVELY DRY BTWN
6-25 KFT. THEREFORE VFR CONDITIONS ARE EXPECTED TO PREVAIL WITH THE
FOLLOWING EXCEPTIONS...AFT 30/17Z MTN OBSCURATIONS ISLAND-WIDE AND
BRIEF MVFR DUE TO CIGS/VSBYS IN ISOLD-SCT SHRA/TSRA NORTH OF THE
CORDILLERA CENTRAL AND AT TJBQ/TJBQ AND VCNTY. LLVL WINDS SE-S ARND
10 KTS.

MARINE...REFER TO LATEST MARINE AND ZONE FORECAST PRODUCTS FOR
LATEST INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  88  77 /  50   0  10  20
STT  88  78  87  78 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 AM AST WEDNESDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

     COASTAL FLOOD ADVISORY UNTIL NOON AST TODAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

     HIGH SURF WARNING UNTIL NOON AST TODAY FOR CULEBRA-MAYAGUEZ AND
     VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

VI...HIGH SURF ADVISORY UNTIL 6 AM AST WEDNESDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     COASTAL FLOOD ADVISORY UNTIL NOON AST TODAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     HIGH SURF WARNING UNTIL NOON AST TODAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

COASTAL WATERS...

     SMALL CRAFT ADVISORY UNTIL 3 AM AST WEDNESDAY FOR ANEGADA
     PASSAGE SOUTHWARD TO 17N-COASTAL WATERS OF NORTHERN PUERTO
     RICO OUT 10 NM-COASTAL WATERS OF NORTHERN USVI AND CULEBRA
     OUT 10 NM-COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10
     NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
     PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL 9 PM AST THIS EVENING FOR CARIBBEAN
     WATERS OF PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF
     SOUTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     SOUTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 9 AM AST WEDNESDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

11/09
Hazardous weather outlook, Oct 30, 5:28 AM AST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
528 AM AST TUE OCT 30 2012

AMZ710>745-PRZ001>013-311000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
528 AM AST TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ALTHOUGH THE LARGE NORTHWEST SWELL ARE SUBSIDING...BREAKING WAVES
OF 14 TO 18 FEET WILL STILL POSE A SERIOUS HAZARD FROM RIP
CURRENTS AND SOME COASTAL FLOODING FOR THE NORTHERN COASTS TODAY.
ISOLATED THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND NORTHERN
PUERTO RICO. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LARGE SWELL FROM THE NORTHWEST AND NORTHEAST WILL CONTINUE
SUBSIDING. NEVERTHELESS A SIGNIFICANT HAZARD FROM LARGE BREAKING
WAVES SHOULD BE EXPECTED WEDNESDAY AND FROM RIP CURRENTS BOTH
WEDNESDAY AND THURSDAY ON COASTS WITH A NORTHERN EXPOSURE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SURF AND COASTAL FLOODING REPORTS
WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-311000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
528 AM AST TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ALTHOUGH THE LARGE NORTHWEST SWELL ARE SUBSIDING...BREAKING WAVES OF
14 TO 18 FEET WILL STILL POSE A SERIOUS HAZARD FROM RIP CURRENTS
AND SOME COASTAL FLOODING TODAY FOR THE NORTHERN COASTS OF THE
NORTHERN U.S. VIRGIN ISLANDS. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LARGE SWELL FROM THE NORTHWEST AND NORTHEAST WILL CONTINUE
SUBSIDING. NEVERTHELESS A SIGNIFICANT HAZARD FROM LARGE BREAKING
WAVES SHOULD BE EXPECTED WEDNESDAY AND FROM RIP CURRENTS BOTH
WEDNESDAY AND THURSDAY ON THE COASTS OF THE NORTHERN U.S. VIRGIN
ISLANDS WITH NORTHERN EXPOSURE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...SURF AND COASTAL FLOODING REPORTS
WOULD BE GREATLY APPRECIATED.

SNELL

In the hours before

Special weather statement, Oct 30, 2:36 PM AST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
236 PM AST TUE OCT 30 2012

PRC091-143-145-301930-
MANATI PR-VEGA ALTA PR-VEGA BAJA PR-
236 PM AST TUE OCT 30 2012

AT 231 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER VEGA BAJA...MOVING NORTHEAST AT 5 MPH.
PUBLIC REPORTED FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WITH THIS
STRONG THUNDERSTORM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The San Juan radar (TJUA), 51 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vega Baja

When
October 30, 2:43 PM AST
Where
Vega Baja County, 2.13 mi W of Vega Baja to 1.32 mi W of Vega Baja
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.452, -66.412

Power lines were reported down in Barrio Algarrobo.

Thunderstorm Wind, Aguadilla

When
October 30, 4:00 PM AST
Where
Aguadilla County, Aguadilla to 1.62 mi W of Aguadilla
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.470, -67.120

Several power lines down in coastal area along Marina road in downtown Aguadilla.

Thunderstorm Wind, Vega Alta

When
October 30, 4:04 PM AST
Where
Vega Alta County, 1.98 mi SSW of Vega Alta to 2.09 mi S of Vega Alta
Measured
43 kt (49 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
18.396, -66.346

Numerous trees and power lines down in Vega Alta blocked routes PR-647, PR-677 and PR-678.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417856, 417857, 417858.